Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 455, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 18, 2004, 4:10 AM CDT for Adams County, Iowa. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2004, 4:10 AM CDT (09:10 UTC)
- Expired
- Sep 18, 2004, 5:00 AM CDT
- In force
- 50 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Adams County, IA
The radar
The Des Moines radar (KDMX), 106 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 9.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 180910 SVRDMX IAC003-181000- /X.NEW.KDMX.SV.W.0020.040918T0910Z-040918T1000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 410 AM CDT SAT SEP 18 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN ADAMS COUNTY IN SOUTHWEST IOWA. * UNTIL 500 AM CDT. * AT 406 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF CORNING...OR 62 MILES SOUTHWEST OF DES MOINES...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF EASTERN ADAMS COUNTY...INCLUDING THE LOCATION OF PRESCOTT. LARGE HAIL CAN CAUSE INJURY AND PROPERTY DAMAGE. SEEK SAFETY INDOORS UNTIL THE STORM PASSES. REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES MOINES AT 1-800-759-9276. LAT...LON 4116 9471 4091 9473 4091 9450 4115 9449 $$ DONAVON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:08 AM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, Sep 18, 3:08 AM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 308 AM CDT SAT SEP 18 2004 .SHORT TERM...TDA THRU MON MAIN FCST PROBLEMS CONT TO BE ELEVATED TSTM TRENDS AND TEMPS. CURRENT SWRN IA MCS MOVG LTL WITH HVY RAIN BCMG INCRG CONCERN. OVERALL SYS MOVMT ONLY WLY AT 15KTS WHILE CORFIDI VECTORS ARE MOVG MBES SSE ALG ANCHORED LN. PCPN CONTS TO REGENERATE ON BACK EDGE OF LOW LVL JET WITH MSTR TRANSPORT MAX STILL UPSTREAM. RAIN GAGES LTD...BUT RADAR APPRS TO BE OVERESTIMATING PCPN BY QUITE A BIT...POSSIBLY 2 TIMES. NO SPOTTER REPORTS YET...BUT THIS WOULD APPR TO BE DUE TO HAIL IN TSTMS WHICH SEEMS LIKELY CONSIDERING DEPTH OF CORES VS FRZG LVLS. HWVR EVEN CUTTING RADAR AMTS BY HLF GENERATES AMTS OF 3 TO 4 INCHES IN A SHRT PD. MDLS BRING THIS DEEP THETA-E ADVCTN SLOWLY EWD ACRS SERN HLF OF FA THIS MRNG...DMSHG BY 18Z. WL CARRY LIKELY TO HIGH END CHC POPS W-E ACRS SERN HLF 12Z-18Z WITH HVY RAIN WORDING. NEXT PCPN WINDOW APPRS TO BE TNGT WITH ANOTHER POTENTIAL ROUND OF ISENT LIFT. MDLS APPR TO BE IN AGREEMENT PUSHING THIS THETA-E ADVCTN AND INSTABILITY GRADIENT N OF FA OVNGT...BUT FA RMNS IN AXIS OF H85 MSTR TRANSPORT SO WL LEAVE CURRENT MENTION OF LOW POPS. THIS SHOULD BE OUR LAST CHC TIL WRN TROF APCHS. MDLS BACKDOOR COOLER MORE STABLE AIRMASS INTO FA FM OH VLY EARLY NEXT WEEK ARND EXPANSIVE SRN PLAINS TO NERN CONUS RDG. FOLLOWED A COMPROMISE BTWN ETA/GFS MOS FOR TEMPS TDA WHICH SEEMS TO WORK QUITE WELL WITH SLGTLY COOLER TEMPS S AND E DUE TO CLDS AND PCPN. ETA H85 TEMPS CONT TO COME OUT A FEW DEGREES TOO WRM AND SOUNDINGS TOO MIXED...SO GENERALLY FOLLOWED A ETA/GFS MOS COMPROMISE WITH ADJUSTMENTS TO FIT LCL CLIMO. ETA MOS TEMPERS MDL ATTEMPTS AT OVERWARMING SO ALTHOUGH IT IS THE WRM END...COMPROMISE SHOULD KEEP WRM UP IN CHECK. WE STRUGGLE TO GET OUR WNDS BYD 180 DEGREES. .LONG TERM...MON NGT THRU FRI MDLS CONT TO SLOW PROGRESSION OF WRN TROF IN HIGH AMPLITUDE FLOW. ALTHOUGH HAVE NOT MADE SGFNT CHGS...HAVE REMOVED POPS MON NGT AND DCRD TUE THRU WED NGT TO ACCT FOR THIS TREND AND BLEND INTO SURROUNDING OFFICES. ADDITIONAL CHGS MAY BE NEEDED BY DAY SHIFT AFT FULL MDL SUITE. MINOR TO NO TEMP CHGS IN THIS PD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SMALL
Hazardous weather outlook, Sep 17, 3:30 PM CDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT FRI SEP 17 2004 IAZ004>007-015>017-023>028-181100- BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT-KOSSUTH- PALO ALTO-POCAHONTAS-WINNEBAGO-WORTH-WRIGHT- 330 PM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA ALONG AND NORTH OF HIGHWAY 3. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL SLOWLY DIMINISH OVER NORTHERN IOWA THIS EVENING. ISOLATED PENNY TO NICKEL SIZE HAIL WILL OCCUR WITH THE STORMS. IN ADDITION...ISOLATED 2 TO 3 INCH RAINFALL AMOUNTS WILL OCCUR. THIS MAY PRODUCE ISOLATED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH THURSDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS EVENING. IAZ033>039-044>050-057>062-070>075-181100- ADAIR-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS- GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-JASPER-MADISON-MAHASKA-MARION- MARSHALL-POLK-POWESHIEK-SAC-STORY-TAMA-WARREN-WEBSTER- 330 PM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 20...AND ALONG AND NORTH OF HIGHWAY 92. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS PORTIONS OF CENTRAL AND SOUTHERN IOWA TONIGHT. ISOLATED PENNY TO NICKEL SIZE HAIL WILL OCCUR WITH THE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY EVENING THROUGH THURSDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TONIGHT. IAZ081>086-092>097-181100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR- UNION-WAPELLO-WAYNE- 330 PM CDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA ALONG AND SOUTH OF HIGHWAY 34. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS SOUTHERN IOWA TONIGHT. ISOLATED PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS LATE TUESDAY NIGHT THROUGH THURSDAY. IT IS TOO EARLY TO ASSESS THE SEVERE POTENTIAL OF THE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THE WEEKEND. JAW
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 7:18 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton | 42 min |
| Sep 18, 1:20 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 40 min |
| Sep 18, 2:16 AM CDT | Severe Thunderstorm Warning | DMX | Taylor | 44 min |
| Sep 18, 2:29 AM CDT | Flash Flood Warning | DMX | Taylor | 6 hr |
| Sep 18, 2:40 AM CDT | Severe Thunderstorm Warning | DMX | Adams | 50 min |
| Sep 18, 3:11 AM CDT | Flash Flood Warning | DMX | Adams | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.